www.uhasselt.be
DSpace

Document Server@UHasselt >
Research >
Research publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/968

Title: Equivalence and normal forms for the restricted and bounded fixpoint in the Nested Algebra.
Authors: GYSSENS, Marc
Suciu, Dan
Van Gucht, Dirk
Issue Date: 2001
Publisher: ACM
Citation: Information and computation, 154(1). p. 85-117
Abstract: The nested model is an extension of the traditional, "flat" relational model in which relations can also have relation-valued entries. Its "default" query language, the nested algebra, is rather weak, unfortunately, since it is only a conservative extension of the traditional, "flat" relational algebra, and thus can only express a small fraction of the polynomial-time queries. Therefore, it was proposed to extend the nested algebra with a least-fixpoint construct, but the resulting language turned out to be too powerful: many inherently exponential queries could also be expressed. Two polynomial-time restrictions of the least-fixpoint closure of the nested algebra were proposed: the restricted leastfixpoint closure (by Gyssens and Van Gucht) and the bounded fixpoint closure (by Suciu). Here, we prove two results. First we show that that both restrictions are equivalent in expressive power. The proof technique relies on known encodings of nested relations into flat ones, and on a novel encoding method of nested relations into flat ones.
URI: http://hdl.handle.net/1942/968
DOI: 10.1006/inco.2000.2882
ISI #: 000166731400003
ISSN: 0890-5401
Category: A1
Type: Journal Contribution
Validation: ecoom, 2002
Appears in Collections: Research publications

Files in This Item:

There are no files associated with this item.

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.